Bad Hair Day? Blame It on Your Medicine

Email Print
FacebookTwitterShare

     

From painkillers to beta blockers, we reveal the pills that can make your hair go curly, fall out – or even change colour!

Going thin on top? Or is your hair losing its colour? Your medication could be to blame.

Drugs for blood pressure, acne, depression – even common painkillers – can lead to hair loss, according to a report by scientists at the University of Melbourne. And other drugs can turn a brunette into a redhead, or make straight hair curly.

Hair loss or thinning can occur up to a year after taking medication but, thankfully, in most cases, hair loss or any other changes are reversible.

Doctors say it is important that patients see their GP if they notice any unusual hair loss (do not stop taking any medication without seeing your doctor).

They can be switched to other drugs, if appropriate, or the dose can be reduced. In other cases, patients can be reassured the effects are unlikely to be permanent.

‘The cause of hair loss or change is often unknown, but you must always consider the effects of drugs,’ says Professor Sam Shuster, emeritus professor of dermatology at Newcastle University.

‘When drugs do affect the hair, the change is usually mild and reverses when the drug is stopped. So you may want to tolerate the change, because of the important effect the drug is having in restoring your health.’

It’s well known, for instance, that chemotherapy drugs kill cancer cells, but also attack other fast-growing cells in the body, such as hair roots.

This is why patients can start to lose their hair within two to three weeks of starting treatment.

The drugs can also affect texture and shade, research shows, but hair should re-grow three to ten months after treatment has ended.

In many cases, medications are thought to affect hair by interfering with its growth cycle, which has three distinct stages. In the growing period, which lasts between three and five years on the scalp, hair grows by around 1cm a month.

That’s followed by a shorter, two-week stage, known as the intermediate phase, where the hair follicle is prepared for releasing the hair.

In the final, three-month phase – the telogen phase or ‘resting’ phase – the hair stops growing and eventually falls out.

After three months, the follicle starts to grow a new hair. Fortunately, this happens randomly all over the scalp. If it didn’t, the hair would be shed in clumps.

Here we reveal the drugs that may be causing your hair to change. . .

EPILEPSY DRUGS

Some drugs used for epilepsy and other disorders such as migraine have been linked to hair loss – and they may even make hair curly.

One of the drugs, sodium valproate, has been reported in various studies to cause hair loss in between 3 and 10 per cent of patients.

In one of the latest studies, which involved more than 200 patients at Razi Hospital in Iran, 3.5 per cent of patients given sodium valproate experienced hair loss or curling.

Another study found hair loss in 7 per cent of patients receiv- ing divalproex, a combination of sodium valproate and valproic acid.

ANTIDEPRESSANTS

These drugs can trigger hair to fall out prematurely in the resting phase of the hair growth cycle.

This normally lasts three months, with the hair naturally shedding at the end of this time, but for some reason antidepressants seem to make hair fall out at the beginning of this phase instead.

Fluoxetine – better known as Prozac – is the most commonly reported antidepressant to cause hair loss, according to the Melbourne researchers.

The team say increased hair loss occurs up to one year after the start of medication and stops when therapy ends.

Tricyclic antidepressants, which include imipramine, amitriptyline and doxepin, may occasionally cause hair loss, found the Australian study, which is due to be published in the journal Dermatologic Clinics.

However, patients with this problem should not panic. ‘This type of hair loss is reversible,’ says Professor Shuster.

The drug lithium, commonly used to treat bipolar disorder, is linked to a 12 per cent risk of hair thinning, according to some studies. This usually occurs four to six months after starting the medication.

However, Professor Shuster cautions that patients should never stop taking the drugs without consulting their GP.

‘The loss of a few hairs is trivial compared with the loss of your mental health,’ he says.

Read the rest of the article

Email Print
FacebookTwitterShare